Iowa, 2002

Tornado and Hail in Iowa, May 8, 2002

May 8, 2002 · NWS DMX · 16 events in 7 counties and zones

Low pressure over north central Kansas at sunrise on the 8th lifted northeast during the day. The low tracked northeast across west central, into northeast Iowa by the evening of the 8th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$81,000
Crop damage
$8,000
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Low pressure over north central Kansas at sunrise on the 8th lifted northeast during the day. The low tracked northeast across west central, into northeast Iowa by the evening of the 8th. A warm front extending east from the low lifted north across the state rapidly during the morning hours. Dew points warmed into the mid 60s ahead of the low in the warm sector as surface temperatures warmed into the low 80s. The airmass became unstable by the afternoon hours as the heating of the day eliminated the cap. Thunderstorms erupted along the cold front by the late afternoon. The event was mainly of wind and hail. Several reports of winds of 60 to as much as 75 MPH were received over central, south central, and southeast Iowa. The hail was generally around an inch in diameter, though golf ball size hail was reported with one of the storms as it moved over Searsboro, in Poweshiek County. One tornado was reported in central Iowa in Marion County. The tornado was a brief spin-up gustnado developed near the town of Pleasantville. It touched down in an open area and caused very little damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 8, 2:05 PM CST, 3 hours 54 minutes earlier.

Area forecast discussion, May 8, 2:05 PM CST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
305 PM CDT WED MAY 8 2002

PRIMARY FOCUS OF FCST WL BE NEXT SVRL HRS RELATING TO PROGRESSION OF
CDFNT AND WHETHER CAP CAN BE BROKEN.  TWO AREAS OF PRIMARY CONCERN.
19Z SFC ANLYS PLACES LOW INVOF KOTG WITH WRMFNT ALG MN BORDER INTO
NERN IA.  PRES FALLS HAVE BEEN DEEPENING IN THIS AREA IN RESPONSE TO
WV LIFTING INTO MN.  ELEVATED CONVECTION TO OUR N MAY EXPAND SEWD
ALG WRMFNT BUT WL LIKELY NOT DVLP TIL JUST NE OF DMX FA.

LOOKING FARTHER S CDFNT EXTENDS FM LOW ACRS WRN IA INTO CNTL KS.
18Z KSGF/KTOP SOUNDINGS INDC SGFNT WRM LYR ALF BTWN 850/750MB AHD OF
FTN.  17Z STLT DERIVED H7 TEMPS REFLECT THIS AS WELL WITH AOA 10C
TEMPS FM SWRN IA BACK INTO SRN PLAINS.  VISIBLE STLT IMAGERY WAS
INDCG BANDED/OSCILLATING CLDS UNDER CAP PERPENDICULAR TO LOW LVL WND
ACRS ERN KS...BUT CLDS NOW BCMG MORE CELLULR SHOWING CAP MAY BE
LESSENING AND CONVECTION HAS FORMED ALG FNT IN KS.  ON THE OTHER
HAND...CLDS HAVE BEEN SPREADING NEWD INTO FA WHICH MAY LIMIT FURTHER
DESTABILIZATION.  18Z RUC HAS GOOD HANDLE ON FNTL CNVGNC PTN AND
WANTS TO BREAK CAP AFT 21Z AS CNVGNC INCRS A FEW HRS AFT THAT.  DO
NOT HAVE THE GREATEST CONFIDENCE...BUT WL KEEP LIKELY POPS AND SVR
WORDING GOING BANKING ON STRENGTHENING CNVGNC DVLPG LN OF TSTMS ALG
LN STLT IMAGERY NOW SHOWS FM KSPW-KBIE.  WOULD LIKELY SEE SQUALL LN
DVLP WITH WITH CAPES ARND 3000 J/KG.  DEEP SHEAR/HELICITY AND OTHER
SUPERCELL PARAMETERS NOT TOO IMPRESSIVE IN STRAIGHT LN HODOGRAPH BUT
COULD CERTAINLY GET BRIEF SUPERCELLS WITH SVR HAIL AND POSSIBLY WND
BEFORE GOING PREDOMINATELY LINEAR.

PCPN SHOULD END TWRD 06Z SE WITH ATTN TURNING TWRD WND.  SHRT TERM
MDLS IN DECENT AGREEMENT THRU RMNDR OF PD BRINGING STG DVM TMRW
NOTED IN QG FIELDS AND OMEGA ACRS MN/WI BRUSHING IA.  SINCE IT STAYS
N...DO NOT FEEL ADVY WARRANTED BUT WL MENTION 20-30 MPH AND WINDY IN
BODY OF FCST.  CANNOT FIND MUCH REASON TO DEVIATE FM NGM MOS TEMPS.
AVN MOS SEEMS TOO COOL...SPCLLY ON FRI.  AS YOU MIGHT XPC...NGM MOS
NOT CAPTURING STRENGTH OF LOW LVL TEMP GRADIENT ACRS CDFNT BEING TOO
WRM E AND TOO COOL W.  HWVR IT SEEMS TO RECOVER AND BCM REASONAL
LATER TNGT AND INTO FRI SO WL FOLLOW.

XCP FOR SOME UKMET TIMING DIFFERENCES...MED RANGE MDLS INCLUDING 12Z
AVN FAIRLY SIMILAR WITH PTN BUT HAVE SHIFTED WEEKEND SYS FARTHER S.
ALTHOUGH THERE COULD BE SOME SFC BASED DVLPMT EXTRM S INVOF
FNT...ISENT LIFT AND ELEVATED CONVECTION MAY BE BIGGER PCPN
PRODUCER.  H85 THETA-E ADVCTN INCRS LATE FRI NGT AND PERSISTS INTO
SAT EVEN.  SHOWALTER/K INDICES SHOW SHARP INSTABILITY GRADIENT ACRS
SRN ZNS SO WL RELEGATE TSTM MENTION AND LIKELY CATEGORY POPS TO SRN
PTNS.  AVN QPF IMPRESSIVE...AOA 2 INCHES...WITH H85 DWPNTS INTO THE
TEENS AND K INDICES AOA 30 ACRS MO AND INFLOW RGN.  WL HAVE TO WATCH
FOR HVY RAIN EVENT DUE TO BOTH DURATION AND INTENSITY.  STAYED
CLOSER TO COOLER END OF MOS AND OBJECTIVE TEMP NUMBERS WITH PCPN AND
READINGS BLO NML.

.DSM...NONE

SMALL

In the hours before

Special weather statement, May 8, 12:40 PM CST, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
140 PM CDT WED MAY 8 2002

.A COLD FRONT WILL MOVE INTO IOWA THIS AFTERNOON AND IS EXPECTED TO
PUSH EAST ACROSS THE STATE TONIGHT.  A MOIST AIRMASS WAS MOVING INTO
THE STATE AHEAD OF THE FRONT WITH TEMPERATURES WARMING INTO THE
80S.  THIS WILL PRODUCE A MODERATE TO STRONGLY UNSTABLE AIRMASS
ACROSS MUCH OF CENTRAL IOWA.  HOWEVER...WARM MID LEVEL TEMPERATURES
SHOULD INHIBIT THUNDERSTORMS UNTIL THE FRONTAL BOUNDARY ARRIVES LATER
THIS AFTERNOON.  THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID
AFTERNOON ACROSS WESTERN IOWA WITH DAMAGING WINDS AND LARGE HAIL THE
MAIN THREAT.  HOWEVER...HIGHER INSTABILITY ACROSS SOUTHERN IOWA
HAS PRODUCED AN INCREASED CHANCE FOR A FEW TORNADOES IN THE FAR
SOUTH.  THE THUNDERSTORMS ARE EXPECTED TO ORGANIZE INTO A SQUALL
LINE BY LATE AFTERNOON AND CONTINUE EAST ACROSS CENTRAL IOWA
THROUGH EVENING BEFORE EXITING TO THE EAST BY MIDNIGHT.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ081>086-092>097-091100-
ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MONROE-RINGGOLD-TAYLOR-
UNION-WAPELLO-WAYNE-
INCLUDING THE CITIES OF...CENTERVILLE...CHARITON...CRESTON...
LAMONI AND OTTUMWA
140 PM CDT WED MAY 8 2002

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------

THUNDERSTORMS
  TORNADO                       MODERATE         FROM 4PM THROUGH
  DAMAGING WINDS (58+ MPH)      MODERATE         10PM.
  LARGE HAIL (3/4+)            MODERATE
  FLASH FLOODING                LOW

* SPOTTER ACTIVATION OUTLOOK
  LATE THIS AFTERNOON AND TONIGHT... MODERATE
  THURSDAY... NOT EXPECTED

IAZ007-016-017-025>028-035>039-046>050-057>062-070>075-091100-
ADAIR-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CASS-CERRO GORDO-DALLAS-
FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN-JASPER-
MADISON-MAHASKA-MARION-MARSHALL-POLK-POWESHIEK-STORY-TAMA-WARREN-
WEBSTER-WORTH-WRIGHT-
INCLUDING THE CITIES OF...AMES...ATLANTIC...BOONE...DES MOINES...
FORT DODGE...GRINNELL...INDIANOLA...IOWA FALLS...KNOXVILLE...
MARSHALLTOWN...MASON CITY...NEWTON...OSKALOOSA...PELLA...PERRY...
WATERLOO...WAVERLY AND WEBSTER CITY
140 PM CDT WED MAY 8 2002

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------

THUNDERSTORMS
  TORNADO                        LOW             4PM THROUGH
  DAMAGING WINDS (58+ MPH)     MODERATE          10PM THIS EVENING
  LARGE HAIL (3/4+)           MODERATE
  FLASH FLOODING                 LOW

* SPOTTER ACTIVATION OUTLOOK
  THIS AFTERNOON AND TONIGHT... MODERATE
  THURSDAY... NOT EXPECTED

IAZ004>006-015-023-024-033-034-044-045-091100-
CALHOUN-CARROLL-CRAWFORD-EMMET-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-
SAC-WINNEBAGO-
INCLUDING THE CITIES OF...ALGONA...CARROLL...DENISON AND ESTHERVILLE
140 PM CDT WED MAY 8 2002

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------

THUNDERSTORMS
  TORNADO                        LOW             3PM THROUGH
  DAMAGING WINDS (58+ MPH)       LOW             8PM THIS EVENING.
  LARGE HAIL (3/4+)            MODERATE
  FLASH FLOODING                 LOW

* SPOTTER ACTIVATION OUTLOOK
  THIS AFTERNOON AND EVENING... LOW
  OVERNIGHT AND THURSDAY... NOT EXPECTED

COGIL

-------------------------------------------------------------------

FOR MORE INFORMATION INCLUDING THE THREAT DEFINITIONS...PROBABILITY
CATEGORIES...AND STORM PREDICTION CENTER OUTLOOKS...SEE THE
DES MOINES NATIONAL WEATHER SERVICE WEBSITE AT
HTTP://WWW.CRH.NOAA.GOV/DMX/HWO.HTML (IN ALL LOWER CASE).

The radar

The Des Moines radar (KDMX), 156 km away, was scanning. The volume nearest the first event began at 23:55 UTC.

Open the radar archive at this moment

Event by event

8 hail, 7 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Taylor

When
May 8, 5:59 PM CST
Where
Taylor County, Athelstan
Measured
0.75 in hail
Crop damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
40.483, -94.583

Hail, Ringgold

When
May 8, 6:34 PM CST
Where
Ringgold County, 10 mi S of Kellerton
Measured
1 in hail
Property damage
$5,000
Crop damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
40.550, -94.050

Thunderstorm Wind, Decatur

When
May 8, 6:37 PM CST
Where
Decatur County, Lamoni Arpt
Measured
51 kt (59 mph)
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.633, -93.900

Hail, Decatur

When
May 8, 6:40 PM CST
Where
Decatur County, 2 mi N of Lamoni
Measured
1 in hail
Property damage
$5,000
Crop damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
40.650, -93.933

Thunderstorm Wind, Marion

When
May 8, 7:05 PM CST
Where
Marion County, 12 mi W of Knoxville
Measured
52 kt (60 mph)
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
41.317, -93.333

Tornado, Marion

When
May 8, 7:15 PM CST
Where
Marion County, Pleasantville
Rating
F0
Path length
0.2 mi
Path width
30 yd
Reported by
TRAINED SPOTTER
Coordinates
41.383, -93.267

Brief spin up gustnado in open area.

Thunderstorm Wind, Marion

When
May 8, 7:17 PM CST
Where
Marion County, Knoxville
Measured
52 kt (60 mph)
Property damage
$3,000
Reported by
UNKNOWN
Coordinates
41.317, -93.100

Hail, Lucas

When
May 8, 7:18 PM CST
Where
Lucas County, 3 mi W of Russell
Measured
0.88 in hail
Property damage
$2,000
Crop damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
40.983, -93.250

Thunderstorm Wind, Marion

When
May 8, 7:40 PM CST
Where
Marion County, 2 mi N of Harvey
Measured
61 kt (70 mph)
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
41.350, -92.933

Thunderstorm Wind, Mahaska

When
May 8, 7:45 PM CST
Where
Mahaska County, Leighton
Measured
52 kt (60 mph)
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
41.333, -92.800

Thunderstorm Wind, Mahaska

When
May 8, 7:48 PM CST
Where
Mahaska County, 4 mi W of Oskaloosa
Measured
61 kt (70 mph)
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.300, -92.733

Hail, Mahaska

When
May 8, 7:57 PM CST
Where
Mahaska County, 3 mi N of New Sharon
Measured
1 in hail
Property damage
$5,000
Crop damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
41.517, -92.667

Hail, Poweshiek

When
May 8, 7:59 PM CST
Where
Poweshiek County, Searsboro
Measured
1 in hail
Property damage
$5,000
Crop damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
41.583, -92.700

Thunderstorm Wind, Poweshiek

When
May 8, 8:03 PM CST
Where
Poweshiek County, Searsboro
Measured
65 kt (75 mph)
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
41.583, -92.700

Hail, Poweshiek

When
May 8, 8:03 PM CST
Where
Poweshiek County, Searsboro
Measured
1.75 in hail
Property damage
$20,000
Crop damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
41.583, -92.700

Hail, Poweshiek

When
May 8, 8:13 PM CST
Where
Poweshiek County, 1 mi W of Montezuma
Measured
0.88 in hail
Property damage
$3,000
Crop damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
41.583, -92.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2002Every state in 2002This day in weather historyThe tornado archive for Iowa, 2002Warnings in Iowa, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5287896, 5287895, 5287897, 5287909, 5287898, 5287899, 5287900, 5287901, 5287910, 5287902, 5287903, 5287904, 5287905, 5287906, 5287907, 5287908.